Topical steroid withdrawal (TSW) is a rare reaction to topical steroids commonly used to treat eczema. Topical steroid withdrawal can manifest in many different symptoms right after you stop using topical steroids.
A difficult part of treating TSW is that what causes it is not clear. It is also challenging to live with because topical steroids are the most common treatment of eczema. If you have TSW, it is not recommended that you take steroids.
Typically, the hallmarks of TSW are burning, stinging, red patterns on the extremities, and a history of taking high levels of steroids.
TSW is highly uncomfortable and comes with many complications. It can take months or even years for people who suffer from it not to feel it anymore. Often, people experiencing TSW are bedridden for the entire time they feel symptoms.
The most common and effective way to treat topical steroid withdrawal is simply to stop taking topical steroids. The ways you can manage your eczema without taking a topical steroid are:
- Emollients. Products such as lotions, oils, gels, and other moisturizing products can help to repair the skin barrier.
- Home treatments. You can help manage your eczema symptoms through cold baths and the application of bandages. These treatments are helpful when you are having a flare-up of eczema.
- Other medications. Medications such as topical calcineurin inhibitors, tacrolimus ointment, or pimecrolimus cream can all help.
- Immune system medicine. You can also either take or get injected medicine targeted at the whole body’s immune system. These types of medications are usually prescribed to people who have very severe eczema who cannot manage their symptoms just with topical steroids.
- Phototherapy. This is a method of treating eczema through UVB or UVA light machines. It is used for eczema all over the body but can also be used on eczema just in the hands and feet. It helps to reduce the primary itchiness and inflammation of eczema. Typically, it can take up to two months to see a difference from these treatments. Therefore, these treatments are not always appropriate for some instances and will always be recommended by a healthcare provider.